Endocrine Abstracts (2012) 28 P328

Hypercalcaemia - A diagnostic dilemma

Rashmi Manjunatha, Dominique Pearson & Darren Warner


Endocrinology, Princess Royal Hospital, Telford, United Kingdom.


Case Report: A lady of 43 presented with an insidious onset of weight loss, lethargy, muscle pains, and more recently; polydipsia, nausea and vomiting. She had been recently started on levothyroxine for primary hypothyroidism. She was hypotensive and tachycardic. Investigations revealed Sodium 123 mmol/L (133–146), Potassium 5.0 mmol/L (3.5–5.3), Urea 16.2 mmol/L (2.5–7.8), Creatinine 153 umol/L (45–90) and calcium 3.4 mmol/L (2.1–2.6). PTH was <0.3; excluding hyperparathyroidism. A short synacthen test, performed in view of clinical suspicion of Addison’s disease, gave a flat response with cortisol <14 nmol/l at 0, 30 and 60 minutes. The ACTH level was >12500 ng/L (0–45). Adrenal autoantibodies were positive confirming primary autoimmune adrenal insufficiency. Steroid replacement was instituted; observations normalised within a day and calcium corrected spontaneously in 3 days. Discussion: Hypercalcaemia as a presenting feature of Addison’s is well documented but is infrequently recognised. Pathophysiology is attributed to increased calcium mobilisation from bone stores, increased gut absorption, decreased eGFR secondary to hypovolaemia - and so increased calcium reabsorption in the proximal tubule concurrent with sodium uptake. Corticosteroid replacement results in calciuresis and improves creatinine clearance so calcium levels rapidly normalise.

Conclusions: 1. Addison’s disease is an important treatable cause of hypercalcaemia. The clinical picture may overlap with that of primary hypercalcaemia so the diagnosis is important to consider. 2. Severe hypercalcaemia can be attributed to Addison’s alone and further investigations to establish causation are unnecessary. 3. Thyroid replacement therapy mediates increased calcium mobilisation from bone in the setting of corticosteroid deficiency - contributing to hypercalcaemia. Initiation of thyroxine may cause clinical deterioration in a patient with underlying adrenal insufficiency.

Declaration of interest: There is no conflict of interest that could be perceived as prejudicing the impartiality of the research reported.

Funding: No specific grant from any funding agency in the public, commercial or not-for-profit sector.

Article tools

My recent searches

No recent searches.

My recently viewed abstracts